Research Article

Chronic cardiac toxicity after inhalation of 1,1,1-trichloroethane.

Br Med J (Clin Res Ed) 1987; 294 doi: https://doi.org/10.1136/bmj.294.6574.727 (Published 21 March 1987) Cite this as: Br Med J (Clin Res Ed) 1987;294:727
  1. A A McLeod,
  2. R Marjot,
  3. M J Monaghan,
  4. P Hugh-Jones,
  5. G Jackson

    Abstract

    Two patients showed evidence of chronic cardiac toxicity after repeated exposure to 1,1,1-trichloroethane. In both cases there was circumstantial evidence of a deterioration after routine anaesthetic use of the related compound halothane. An adolescent boy who sniffed trichloroethane presented with multiple ventricular arrhythmias during tonsillectomy. Follow up showed mild chronic left ventricular impairment. A 54 year old man had repeated industrial exposure to trichloroethane and deteriorated from mild stable cardiac failure to end stage cardiac failure after halothane anaesthesia for herniorrhaphy. Chronic cardiac toxicity is a previously unreported feature of this type of solvent exposure. Related compounds such as halothane may have a toxic interaction after exposure to trichloroethane.